Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 230, NWS Wichita, KS

August 22, 2001McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2001, 10:24 PM CDT for McPherson County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 10:24 PM CDT (03:24 UTC)
Expired
Aug 22, 2001, 11:15 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McPherson County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:27 PM CDTHail 1Marquette, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KICT 230324
SVRICT
KSC113-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 1115 PM CDT.

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARQUETTE...OR ABOUT 14 MILES NORTHWEST OF
  MCPHERSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MARQUETTE AROUND 1025 PM CDT...
  NEAR LINDSBORG AROUND 1040 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 1115 PM CDT.

LAT...LON 3853 9786 3849 9781 3860 9762 3860 9783

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:56 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 22, 9:56 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT WED AUG 22 2001

UPDATED ZONES TO ALIGN GREATEST POPS IN THE N AND LOWEST IN SE.
IMPRESSIVE SHRTWV EVIDENT IN WATER VAPOR LOOP OVER CO.  APPRS THAT
LIFT AHD OF IT IS SUPPORTING TSTMS IN SW KS/ERN CO.  THIS SHOULD
BRING BEST CHC OF PCPN TO NRN SXNS OF FCST AREA OVNGT.  SOME THREAT
OF ELEVATED CONVECTION OVNGT IN THE REST OF AREA...BUT ANTICIPATED
WARM AIR ADVCTN IS NOT THAT IMPRESSIVE...HENCE THE LWR POPS.

IN A QUICK POST EVENT SUMMARY...APPRS THAT SVR STMS HEAVILY
INFLUENCED BY THE SFC SPD CONVERGENCE...AND THE 35 M/S SPD MAX
EVIDENT IN 6MIN DATA FROM HILLSBORO PROFILER.  BOTH LAPS/RUC
SOUNDINGS AND TOP 00Z RAOB SUG CAPES WERE ABT 2000.  SFC INFLOW WNDS
GUSTING OVR 30 KTS HELD OUTFLOW IN CHECK TO KEEP ECHOES REDEVELOPING
ACRS MCPHERSON CNTY. SHEAR PROFILE AND STORM MOTION WERE GOOD ENUF
TO GENERATE THE QUARTER SIZED HAIL RPT...DESPITE THE RELATIVELY HI
FREEZING LVL/WBZ.

HOWERTON

In the hours before

Local storm report, Aug 22, 9:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
940 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    4 SW CONWAY               KS   1.00 INCH HAIL
08/22/01   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER

0522 PM    5 SW CONWAY               KS   1.00 INCH HAIL
08/22/01   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER

0526 PM    4 S MARQUETTE             KS   WIND DAMAGE
08/22/01   MCPHERSON                      TRAINED SPOTTER REPORTED
                                          LARGE LIMBS AND POWER LINES
                                          DOWNED.

0643 PM    4 S FREEMONT              KS   60 MPH TSTM WIND GUST
08/22/01   MCPHERSON                      REPORTED BY GENERAL
                                          PUBLIC.

0647 PM    3 SW JENKINS              KS   70 MPH TSTM WIND GUST
08/22/01   MCPHERSON                      REPORTED BY GENERAL
                                          PUBLIC.

0655 PM    1 NE JOHNSTOWN            KS   .75 INCH HAIL
08/22/01   MCPHERSON                      REPORTED BY GENERAL
                                          PUBLIC.

0727 PM    2 NE GROVELAND            KS   .75 INCH HAIL
08/22/01   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0731 PM    2 E MCPHERSON             KS   .75 INCH HAIL
08/22/01   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER

0759 PM    2.5 NE GALVA              KS   80 MPH TSTM WIND GUST
08/22/01   MCPHERSON                      GENERAL PUBLIC REPORTED 8
                                          FOOT BY 12 FOOT STORAGE
                                          SHED DISLODGED FROM
                                          FOUNDATION.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:24 PM CDTSevere Thunderstorm WarningICTMcPherson51 min
Aug 22, 8:15 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Aug 23, 4:24 PM CDTSevere Thunderstorm WarningICTRussell36 min
Aug 23, 4:55 PM CDTSevere Thunderstorm WarningICTRussell65 min
Aug 23, 5:11 PM CDTTornado WarningICTRussell49 min
Aug 23, 5:44 PM CDTTornado WarningICTLincoln61 min
Aug 23, 5:57 PM CDTSevere Thunderstorm WarningICTCowley63 min
Aug 23, 6:14 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Aug 23, 6:21 PM CDTSevere Thunderstorm WarningICTButler54 min
Aug 23, 6:44 PM CDTTornado WarningICTLincoln61 min
Aug 23, 6:52 PM CDTSevere Thunderstorm WarningICTChase53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.